My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What is "CNS depression?" This is listed as a side effect from combining two of the medications I take.

 

Answers From Experts & Organizations (1)

5,093 Answers
187,930 Helpful Votes
154 Followers
A.

A depressant, by definition, reduces or diminishes a function or activity. A CNS depressant, therefore, would depress the activity of the central nervous system (CNS). Some drugs that are commonly used as sedatives, hypnotics (sleep aids), and anesthetics are CNS depressants. There are numerous CNS depressant drugs; most act on the brain by affecting the neurotransmitter gamma-aminobutyric acid (GABA) to produce a drowsy or calming effect.

Symptoms of CNS depression vary according to the extent to which CNS function is reduced. Symptoms may include:

  • Feeling sleepy and uncoordinated.
  • Staggering.
  • Blurred vision.
  • Impaired thinking.
  • Slurred speech.
  • Impaired perception of time and space.
  • Slowed reflexes and breathing.
  • Reduced sensitivity to pain.

Ultimately in severe cases, CNS depression causes unconsciousness and coma. If you are concerned about the possibility of this side effect, your pharmacist or doctor can provide more specific information about the potential and extent of CNS depression that you may experience from combining the two specific medications you're taking.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

43 of 47 found this helpful
Read the Original Article: CNS Depression - Side Effects from 2 Medications